Crohn’s disease can often cause a fever in those living with the condition. Fever may be due to the condition, side effects of medications, or a complication of Crohn’s.
Crohn’s disease occurs when the immune system mistakenly attacks healthy cells of the digestive tract, causing damage and a variety of gastrointestinal symptoms, as well as other nonspecific symptoms, such as fever.
Crohn’s is a chronic condition. A person may experience periods of no symptoms, called remission, or periods of worsening symptoms, called flares or flare-ups. A person with Crohn’s may only develop a fever during flares.
This article reviews possible causes of fever with Crohn’s, diagnosis, and treatment. We also look at other possible causes of fever and frequently asked questions.
A person with Crohn’s may develop a fever for several reasons. Some common potential causes include:
- Symptoms of the condition: The
Centers for Disease Control and Prevention (CDC)recognize fever as a common symptom of IBD. Similar to other digestive tract symptoms, fever can also occurdue to systemic inflammation associated with the condition.
- Medication side effects: Medications used to treat Crohn’s disease, such as biologics, can cause various side effects, including fever.
- Complications: IBD and associated treatments can make a person
more susceptibleto infections that may cause them to develop a fever. A person may also experience chills and night sweats from systemic inflammation that causes their temperature to rise and fall rapidly.
- Abscesses: Abscesses are pus-filled pockets of infection in the intestines that can be painful and swollen. Their presence can cause fever to develop or lead to complications such as a fistula.
Fever is a nonspecific symptom. Doctors
A doctor may take a person’s temperature during a visit. If they discover a fever, they may look for an underlying cause and recommend medications to help control it.
People may also find that monitoring their temperature at home may help. Over-the-counter thermometers can help a person determine whether they have a fever and whether they should take steps to help manage it at home.
A person should follow all recommendations for treatment from a doctor to help treat flares and prevent additional ones.
However, many medications for Crohn’s can take a while to start fully working, which means people may experience continued symptoms, such as fever.
For fever, medical professionals may recommend acetaminophen (Tylenol). This medication can help with fever and joint pain or other pain. They recommend avoiding nonsteroidal anti-inflammatory drugs since they can irritate the stomach and digestive tract.
A person should use caution with new over-the-counter medications and supplements and talk with a doctor before taking new medications.
If the underlying cause of fever is medication for Crohn’s, a doctor may recommend switching medications to help prevent the symptom from occurring.
Fever is a nonspecific symptom of several underlying conditions, such as infections or responses to certain medications.
Some common causes of fever can include:
- viruses, such as COVID-19
- the use of certain drugs, including:
- heat illness
- some cancers
- autoimmune diseases
- some childhood vaccines
In children, other possible causes include:
- certain infections:
- viruses, such as flu and roseola
- common childhood illnesses, such as chickenpox and whooping cough
If a person is not sure what is causing their fever, they should consider seeking medical advice as soon as possible.
The following are answers to some frequently asked questions about Crohn’s fever.
What causes Crohn’s fever at night?
Crohn’s fever at night is likely the result of systemic inflammation. It
What causes Crohn’s fever after eating?
Evidence does not support the notion that certain foods can cause a Crohn’s flare. When people eat a certain food, they may notice their symptoms worsen, which could also result in a fever.
How long does fever last with Crohn’s?
The length of time that a fever lasts can vary among people. It may temporarily go away when a flare is under control or last until a person switches medications.
A person should talk with a doctor if they develop a fever when living with Crohn’s disease to determine the underlying cause of the fever.
What causes Crohn’s chills?
Chills with Crohn’s disease are likely due to systemic inflammation. The body’s temperature can rise and fall in response to it.
Crohn’s disease may cause a person to develop a fever. For some, it may be a direct result of the condition, while others may develop it due to medication side effects or complications associated with Crohn’s disease.
A person should consult a doctor before treating fever at home. Acetaminophen is generally safe, but many over-the-counter medications, including NSAIDs, can cause issues for a person. A medical professional can help determine the cause and the best treatment for a person’s fever.